Alert archive / Louisiana / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Lake Charles, LA

January 8, 2023Acadia Parish, Calcasieu Parish, Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jan 8, 2023, 6:56 AM CST for Acadia Parish, Calcasieu Parish, Jefferson Davis Parish, Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2023, 6:56 AM CST (12:56 UTC)
Expired
Jan 8, 2023, 7:49 AM CST
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Acadia Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 41 km from the middle of the area, began a volume at 12:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 0.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2023-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2023-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS54 KLCH 081256
FFWLCH
LAC001-019-053-081500-
/O.NEW.KLCH.FF.W.0005.230108T1256Z-230108T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
656 AM CST Sun Jan 8 2023

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Acadia Parish in southwestern Louisiana...
  East Central Calcasieu Parish in southwestern Louisiana...
  Central Jefferson Davis Parish in southwestern Louisiana...

* Until 900 AM CST.

* At 656 AM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jennings, Welsh, Iowa, Iota, Fenton, Evangeline, Pine Island, 
  Buller, Lebleu Settlement, Roanoke, Hathaway and Lacassine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3027 9314 3036 9314 3040 9305 3044 9296
      3044 9272 3044 9252 3037 9241 3028 9241
      3025 9266 3018 9286 3018 9300 3019 9309

FLASH FLOOD...RADAR INDICATED

$$

87
1 follow-up statement
706 
WGUS74 KLCH 081349
FFSLCH

Flash Flood Statement
National Weather Service Lake Charles LA
749 AM CST Sun Jan 8 2023

LAC001-019-053-081359-
/O.CAN.KLCH.FF.W.0005.000000T0000Z-230108T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Acadia LA-Calcasieu LA-Jefferson Davis LA-
749 AM CST Sun Jan 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ACADIA, EAST 
CENTRAL CALCASIEU AND CENTRAL JEFFERSON DAVIS PARISHES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3027 9314 3036 9314 3040 9305 3044 9296
      3044 9272 3044 9252 3037 9241 3028 9241
      3025 9266 3018 9286 3018 9300 3019 9309

$$

87

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 6:05 AM CST, 51 minutes earlier.

Area forecast discussion, Jan 8, 6:05 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
605 AM CST Sun Jan 8 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday night)
Issued at 410 AM CST Sun Jan 8 2023

CDFNT slowly progressing into the area over the past few hours,
with an estimated position near or just SE of a line from
Natchitoches to Jasper to Houston based on SFC observations.
Regional radar imagery reveals a rather broad swath of areas of rain
with embedded heavier showers and thunderstorms either side of the
boundary. This activity, along with the front, will continue to
gradually push EWD across the area this morning and into the
afternoon, exiting to the east by late afternoon or early evening as
an upstream shortwave over west TX this morning translates across TX
and LA. Until then, cannot rule out a localized flood risk via
high rain rates and cell training, but do not expect widespread
heavy rainfall.

A relatively cooler and drier airmass will filter into the region
in the wake of the front, with a decent amount of clearing
expected this afternoon into this evening. Although highs today
will continue to be above normal (65 to 70), this is certainly
cooler than the record/near record warmth seen yesterday. Cloud
cover will begin to return overnight into MON, however, as
additional upstream shortwave energy over the Baja this morning
treks EWD across TX. Latest guidance continues to depict best MSTR
quality remaining over the Gulf as this feature traverses the
area MON night, so small NBM PoPs generally along/S of I-10 look
good. Expect highs MON to be very near seasonal normals with a
cool SFC high prevailing underneath considerable cloud cover ahead
of the shortwave.

In the wake of this feature, the SFC high departs to the east with a
light southerly flow returning under SW to westerly low to mid level
flow. This WAA regime will send highs TUE back into the upper
60s/lower 70s.

13

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 410 AM CST Sun Jan 8 2023

Wednesday morning will start off with nearly zonal flow aloft and
two troughs, one weak one over the central Gulf and another
deepening one over the Four Corners States. At the surface, a high
pressure centered over FL will shift east as the system to our west
inches closer towards us. This will create a tight pressure
gradient, with winds out of the south near 10-20 MPH sustained and
higher gusts. This will pull in a plume of gulf moisture with PWATs
in the 75th to 90th percentile ahead of the next front.

Models seem to be in better agreement as to the upper level trough
and attached front out west. Going into Thursday, the trough will be
centered over the plains with the front sweeping through our
region. Conditions after the front will start off breezy with winds
out of the north and clearing skies. Our region will be sandwiched
between the departing system to the east and an elongated ridge out
to the west. Going into the weekend, winds will settle as the ridge
builds into the area. However going into Sunday an upper level ridge
will be overhead with the surface high over the east coast and
another approaching system out west. This will lead to another round
of strong southerly winds with moisture creeping back into the
region.

Temperatures will be quite warm before the front with highs in the
70s during the day and 60s at night. Post front temps will be
brought back down to climatological norms in the 60s during the day
and upper 30s to 40s overnight. One thing to note is that wind chill
values are expected to fall into the low to mid 30s behind the
front. Sunday will be nearly 10 degrees higher due to setup
described above.

Stigger/87

&&

.AVIATION...
(12Z TAFS)
Issued at 548 AM CST Sun Jan 8 2023

Messy forecast this morning as a cold front and upper level
disturbance are yielding areas of rain with embedded heavier
showers and thunderstorms as they progress through the area. MVFR
to VFR has tended to prevail away from the heavier showers and
thunderstorms, with these resulting in IFR to LIFR CIGS/VSBYS. A
more prevalent period of IFR CIGS is possible following frontal
passage, with lower clouds lifting/eroding generally from west to
east this afternoon. There is some uncertainty regarding whether
the Acadiana terminals will escape MVFR this evening, but for now
have leaned toward the more optimistic guidance. Nearly calm
winds and recent rains could lead to some VSBY restrictions
overnight into MON morning, and have trended in that direction
though not as aggressively as some of the guidance.

13

&&

.MARINE...
Issued at 410 AM CST Sun Jan 8 2023

Onshore flow along with scattered to numerous showers and
thunderstorms will continue ahead of a cold front forecast to push
across the coastal waters today. Modest offshore flow is expected
in the wake of the front, with rains ending by late this afternoon
or early evening. Winds will decrease and become more easterly on
Monday, with a light onshore flow returning Tuesday. This onshore
flow is expected to increase Wednesday and Wednesday night ahead
of another cold front forecast to sweep through the coastal waters
on Thursday.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  43  63  46 /  60   0  10  10
LCH  68  46  64  49 /  90   0  10  20
LFT  70  48  65  51 /  90   0  10  20
BPT  70  49  66  51 /  80   0  10  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

SHORT TERM...13
LONG TERM....87
AVIATION...13
Hazardous weather outlook, Jan 8, 5:58 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
558 AM CST Sun Jan 8 2023

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-091200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
558 AM CST Sun Jan 8 2023

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

A cold front will continue to slowly push through the region today,
with widespread showers and some thunderstorms expected. Some storms
could produce locally heavy rainfall, but organized severe weather
is not expected at this time. Rains will come to an end by late this
afternoon or early evening as cooler and drier air pushes in behind
the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered showers can be expected as a cold front sweeps
through the area on Thursday. Winds behind the front will be breezy
along with temperatures dropping into the 40s. Wind chill values
will be in the 30s.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-091200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Coastal waters from Cameron LA to High Island TX from 20 to 60 NM-
Coastal waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
from 20 to 60 NM-
558 AM CST Sun Jan 8 2023

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

A cold front will continue to slowly push through the region today,
with widespread showers and some thunderstorms expected. Organized
severe weather is not expected at this time. Rains will come to an
end by late this afternoon or early evening as cooler and drier air
pushes in behind the front on modest offshore flow.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Small Craft Advisory is likely to be needed Thursday as winds
behind a cold front forecast to push through the area are expected
to meet and exceed criteria.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

13

In the hours before

Special weather statement, Jan 8, 1:40 AM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
140 AM CST Sun Jan 8 2023

TXZ180-201-215-216-259-261-262-080815-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Jasper TX-Southern Jasper TX-Tyler TX-
140 AM CST Sun Jan 8 2023

...Strong thunderstorms will impact portions of northern Jefferson,
southeastern Tyler, southwestern Newton, Hardin, western Orange and
southeastern Jasper Counties through 215 AM CST...

At 140 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Warren to near Devers.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Port Neches, Lumberton,
Vidor, Bridge City, Silsbee, Kirbyville, Kountze, Sour Lake, Nome,
Evadale, Central Gardens, Saratoga, Fred, Wildwood, Mauriceville and
Buna.

This includes Interstate 10 in Texas between mile markers 869 and
839.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3052 9451 3080 9387 3053 9388 3052 9387
      2997 9387 2991 9444 3011 9445 3011 9460
      3017 9462
TIME...MOT...LOC 0740Z 257DEG 25KT 3058 9430 2996 9460

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stigger/87
Special weather statement, Jan 8, 1:54 AM CST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
154 AM CST Sun Jan 8 2023

LAZ027-030-031-080830-
Allen LA-Beauregard LA-Vernon LA-
154 AM CST Sun Jan 8 2023

...A strong thunderstorm will impact portions of northeastern
Beauregard, southeastern Vernon and north central Allen Parishes
through 230 AM CST...

At 154 AM CST, Doppler radar was tracking a strong thunderstorm near
Sugartown, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3071 9280 3070 9320 3087 9324 3101 9287
TIME...MOT...LOC 0754Z 254DEG 19KT 3081 9312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Stigger/87

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 7:04 PM CSTSpecial Weather StatementLCHRapides56 min
Jan 8, 1:54 AM CSTSpecial Weather StatementLCHAllen36 min
Jan 8, 2:29 AM CSTSpecial Marine WarningLCH61 min
Jan 8, 4:15 AM CSTFlash Flood WarningLCHAllen, Beauregard, Evangeline, Vernon3 hr
Jan 8, 10:01 AM CSTRiver Flood WarningLCHCalcasieu21 days
Jan 8, 10:01 AM CSTRiver Flood WarningLCHCalcasieu21 days

Nearby

Flash Flood Warnings in Louisiana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.